Alert archive / New York / Wind Advisories in 2022

Wind Advisory 5, NWS Burlington, VT

March 6, 20224 counties in New York; Orange County, Vermont

NWS Burlington, VT issued this wind advisory at Mar 6, 2022, 3:14 AM EST for 4 counties in New York; Orange County, Vermont. It took effect at Mar 6, 2022, 11:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2022, 3:14 AM EST (08:14 UTC)
In effect from
Mar 6, 2022, 11:00 AM EST
Expired
Mar 7, 2022, 12:52 AM EST
In force
14 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Orange County, VT

The radar

The Burlington radar (KCXX), 56 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS71 KBTV 060814
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
314 AM EST Sun Mar 6 2022

NYZ026-027-029>031-034-087-062200-
/O.NEW.KBTV.WI.Y.0005.220306T1600Z-220307T0600Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Dannemora, Lake Placid, Ogdensburg, Potsdam, 
and Gouverneur
314 AM EST Sun Mar 6 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST
MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern New York, except for the Champlain Valley.

* WHEN...From 11 AM this morning to 1 AM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong southwesterly gusts are expected
  ahead and along a cold frontal boundary crossing between 1 PM
  and 7 PM. There is also the potential for downslope westerly
  wind gusts along the eastern slopes of the Adirondacks after 
  its passage between 7 PM and midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
995 
WWUS71 KBTV 061943
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
243 PM EST Sun Mar 6 2022

VTZ010-012-070600-
/O.EXB.KBTV.WI.Y.0005.220306T2300Z-220307T0900Z/
Orange-Windsor-
Including the cities of Bradford, Randolph, Springfield, 
and White River Junction
243 PM EST Sun Mar 6 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM EST
MONDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Orange and Windsor Counties.

* WHEN...From 6 PM this evening to 4 AM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong southwesterly downslope wind gusts
  are expected on the eastern slopes of the Green Mountains this 
  evening into the first half of tonight behind a cold frontal 
  boundary crossing between 6 PM and 8 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ026-027-029>031-034-087-070600-
/O.CON.KBTV.WI.Y.0005.000000T0000Z-220307T0600Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Dannemora, Lake Placid, Ogdensburg, Potsdam, 
and Gouverneur
243 PM EST Sun Mar 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern New York, except for the Champlain Valley.

* WHEN...Through 1 AM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong southwesterly gusts will continue
  ahead and along a cold frontal boundary crossing between 4 PM 
  and 7 PM. There is also the potential for downslope westerly 
  wind gusts along the eastern slopes of the Adirondacks after its
  passage between 7 PM and midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JMG
114 
WWUS71 KBTV 070552
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1252 AM EST Mon Mar 7 2022

NYZ026-027-029>031-034-087-070700-
/O.CAN.KBTV.WI.Y.0005.000000T0000Z-220307T0600Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Dannemora, Lake Placid, Ogdensburg, Potsdam, 
and Gouverneur
1252 AM EST Mon Mar 7 2022

...WIND ADVISORY IS CANCELLED...

Winds will continue to lessen through early this morning, so the
Wind Advisory has been cancelled.

$$

VTZ010-012-070700-
/O.CAN.KBTV.WI.Y.0005.000000T0000Z-220307T0900Z/
Orange-Windsor-
Including the cities of Bradford, Randolph, Springfield, 
and White River Junction
1252 AM EST Mon Mar 7 2022

...WIND ADVISORY IS CANCELLED...

Winds will continue to lessen through early this morning, so the
Wind Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Mar 6, 12:57 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 6, 12:57 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1257 AM EST Sun Mar 6 2022

.SYNOPSIS...
High pressure will give way to low pressure passing to our west
and north later tonight into Sunday. Some very light mixed
precipitation will be possible in portions of the area tonight,
before rain showers arrive on Sunday under gusty south winds and
very mild temperatures. Slightly cooler, but continued
seasonably mild weather persists into Monday and Monday night
with additional chances of light rain and snow as another low
pressure system tracks near the area. Thereafter, good sugaring
weather is expected through the breadth of next week with only
low chances of any precipitation through Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1238 AM EST Sunday...Wave of light precipitation
associated with the warm front is exiting the Northeast Kingdom
at this time. Adjusted PoPs downwards based on latest radar
trends for the next few hours, but increased them across the St.
Lawrence Valley, were some scattered showers have developed. The
progress of theses showers will be monitored closely, as cool,
terrain-driven northeast winds in the St. Lawrence Valley is
keeping the northern sections of the valley below freezing. No
Thus, still on pace for the potential that portions of the
northern Adirondacks, eastern Vermont, and the Saint Lawrence
Valley (pulling down the northeasterly surface winds) see some
light freezing rain or sleet. Overall ice forecast looks to be
in good shape - really only looking at a trace if anything in
areas that do see some brief freezing rain. Previous discussion
follows...

Filtered high clouds will thicken tonight as high pressure
departs east, and warm advection begins in earnest overnight
under strengthening low to mid level southerly flow. As this
occurs, warm frontogenesis will occur across southern Quebec
into northern New England in the vicinity of which some very
light mixed precipitation may occur. This is associated with a
deepening cyclone which will track from the Central Plains into
the northern Great Lakes tonight and into southern Canada on
Sunday. The threat of any light sleet or freezing rain is
conditional given such dry boundary layer conditions and the
fact that the boundary will be lifting gradually northeast and
away from the region toward sunrise Sunday. That said, it
appears a narrow window exists for perhaps some very light ice
accumulations on the order of a few hundredths across portions
of north central/northeastern VT and sheltered hollows of the
eastern Adirondacks overnight and a Special Weather Statement
has been issued to cover this possibility. Low temperatures to
hold fairly steady in the upper 20s to lower 30s from the
Champlain Valley west, with more of a typical diurnal range east
of the Greens - mainly 20s.

On Sunday our area fully enters the warm sector of the
aforementioned storm with breezy and unseasonably mild
temperatures in the 50s. Even some spot readings near 60
possible in favored locales of the southern Champlain/St.
Lawrence Valleys. Two main rounds of showers are expected, the
first associated with a pre- frontal trough from mid-morning
through early afternoon, then along the system's cold front in
the 2-7 pm time frame, give or take a few hours. QPF looks
relatively manageable, but given such mild temperatures and
expected snowmelt, some modest rises will be possible on area
rivers which could cause a few/isolated issues (see hydro
discussion below). Some gusty west to southwesterly winds will
also be possible across northern NY along the cold frontal line
of showers, to perhaps 40-45 mph in the SLV/western Dacks, then
in favored downsloping areas of similar magnitude of the eastern
Dacks post-frontal passage during the evening.

Relatively quiet weather returns Sunday night with system cold
front settling over or just south of the region with
precipitation coverage waning over time and becoming confined to
the northern mountains in the form of a few rain/snow showers.
Temperatures to remain mild under modestly breezy west to
southwest flow - mainly 30s.

&&

.SHORT TERM /MONDAY NIGHT/...
As of 323 PM EST Saturday...Active weather then continues into
Monday as a second wave of low pressure rides along the front
either just south, or just north of the forecast area depending
on your model of choice. Blended solutions offer a somewhat
cooler day than Sunday, though still mild by early March
standards with highs in the mid to upper 30s by the intl. border
to mid and upper 40s south. As better forcing arrives over
time, a light to moderate rainfall should overspread the area
with snow levels mainly above 2500 feet. Precipitation should
then transition toward a period of light snows area wide Monday
evening as this second system pulls east and the cold front
finally makes a bodily push southward. A few inches will be
possible, especially in elevated terrain, but large-scale
impacts are not expected as low temperatures bottom out in the
20s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 323 PM EST Saturday...Still expecting dry weather mid-
week under seasonable temperatures. High pressure will move
overhead on Tuesday, bringing an end to any lingering mountain
snow showers on Tuesday morning. The rest of the day will
feature filtered sun and high temperatures in the low to mid
30s. Temperatures will remain cool overnight under weak
northwest flow and clearing skies with lows in the upper single
digits to mid teens. Southwest return flow will bring slightly
warmer temperatures to the North Country for Wednesday and
Thursday with daytime highs near 40 and overnight lows in the
teens to mid 20s. In other words, expect ideal sugar-making
weather for mid to late week. The next chances for precipitation
do not arrive until next weekend with the passage of a low
pressure system. At this point, a wide variety of solutions
exist among global model guidance. In which case, have continued
to lean on a blend of guidance with 30-50% chance of
precipitation Friday through Saturday with a mix of rain and
snow.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Through 06Z Monday...A few rounds of rain and a long period of
low-level wind shear will dominate the TAF period. Southwesterly
winds at 2000 ft agl will increase to 40 to 50 knots by 08Z, and
increase to 50 to 60 knots between 18Z and 00Z Monday while
trending westerly. Surface winds are currently 6 to 10 knots
out of the south to southeast, and will become southwesterly and
increase toward 15 to 20 knots sustained with gusts 25 to 30
knots, mainly between 15Z and 02Z Monday. Winds at 2000 ft agl
and at the surface begin to gradually decrease after 00Z Monday.

At this time, mainly scattered showers present east of Lake
Ontario and southern Vermont. A broader area of showers will
shift west to east between 12Z and 16Z across the region, with
brief reductions in visibility and perhaps some ceilings towards
2500 ft agl, most likely for KMSS and KSLK. After some drying,
additional showers will develop, though more widely scattered,
that will progress west to east between 19Z and 01Z Monday.
A few of these may produce locally heavy rain, wind gusts up to
45 mph, and a sharper reduction to visibility and perhaps even
thunder for KMSS, KSLK, and KRUT. Will allow more time to get
closer to this activity to nail the specifics, and have mentioned
VCSH for now. Precipitation and clouds becoming more scattered
after 00Z Monday, though some MVFR ceilings may linger at KMSS
through 06Z Monday.

Outlook...

Monday: MVFR/IFR conditions possible. Likely RA, Likely SN.
Monday Night: MVFR/IFR conditions possible. Likely RA, Chance
SHSN, Chance SHRA.
Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday: VFR. NO SIG WX.

&&

.HYDROLOGY...
As of 323 PM EST Saturday...The combination of mild
temperatures, ample snowmelt and light to occasionally moderate
precipitation will cause mainly within bank rises on area rivers
starting Sunday evening and persisting into Monday. While
widespread flooding is not expected, forecast rises of 2 to 5
feet may be enough to break up some extant ice cover on central
and northern rivers such as the Au Sable, Winooski, Lamoille,
Missisquoi and Passumpsic. This could lead to the formation of
ice jams on these waterways, and/or foster sharper rises in the
vicinity of existing jams. That said, any flooding issues appear
to be isolated at this time given the lack of heavier
precipitation. Conditions will continue to be monitored closely,
and should the threat of flooding increase, a Flood Watch may
be needed for this time frame.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...JMG
NEAR TERM...Duell/Haynes/JMG
SHORT TERM...JMG
LONG TERM...Hammond
AVIATION...Haynes
HYDROLOGY...Team BTV
Hazardous weather outlook, Mar 5, 3:14 AM EST, 24 hours before
Hazardous Weather Outlook
National Weather Service Burlington VT
314 AM EST Sat Mar 5 2022

NYZ026>031-034-035-087-VTZ001>012-016>019-060815-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
314 AM EST Sat Mar 5 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Mixed precipitation possible late tonight into early tomorrow
morning. Ice accretion of a glaze to a hundredth possible, mainly
east of the Green Mountains. Quickly warming temperatures will
preclude widespread impacts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A widespread thaw is expected Sunday afternoon and night with
temperatures rising into the mid 50s over much of the North Country.
This, followed by cooler but above freezing temperatures on Monday
along with precipitation and snowmelt will have the potential to
break up thin river ice and create modest to possibly bankfull rises
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 6, 1:07 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
107 AM EST Sun Mar 6 2022

NYZ026-027-087-061200-
Northern St. Lawrence-Northern Franklin-Southwestern St.
Lawrence-
Including the cities of Massena, Malone, Ogdensburg, Potsdam,
and Gouverneur
107 AM EST Sun Mar 6 2022

...Light, Scattered Freezing Rain Possible in the St. Lawrence
Valley...

Some scattered showers are moving into the St. Lawrence Valley,
where cool, northeasterly drainage winds have kept temperatures
from Hammond, NY northwards between 30 and 32 degrees. Some light
freezing rain will be possible that could produce a glaze, or a
hundredth, of ice accumulation before temperatures warm above
freezing early this morning.

Precautionary/Preparedness Actions...

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:41 PM ESTFlood WatchBTVClinton, Essex41 hr
Mar 6, 4:46 PM ESTSpecial Weather StatementBTVAddison, Rutland29 min
Mar 6, 5:52 PM ESTSpecial Weather StatementBTVRutland, Windsor38 min
Mar 6, 6:34 PM ESTSpecial Weather StatementBTVRutland, Windsor41 min

Nearby

Wind Advisories in New York, 2022Wind Advisories in Vermont, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.